Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
September 02, 2014, 11:44:23 PM

Login with username, password and session length


Members
  • Total Members: 23381
  • Latest: Jon24
Stats
  • Total Posts: 636955
  • Total Topics: 48353
  • Online Today: 304
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online
Users: 5
Guests: 193
Total: 198

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Research Links Abacavir Hypersensitivity Reactions In HIV To Attacks By Body's O  (Read 1209 times)

0 Members and 1 Guest are viewing this topic.

Offline J.R.E.

  • Member
  • Posts: 7,126
  • Joined Dec-2003 Living positive, since 1985.

Research Links Abacavir Hypersensitivity Reactions In HIV To Attacks By Body's Own Immune System...

Main Category: HIV / AIDS
Also Included In: Immune System / Vaccines
Article Date: 24 May 2012 - 1:00 PDT


http://www.medicalnewstoday.com/releases/245739.php


Potentially severe hypersensitivity reactions to the anti-HIV drug abacavir occur through an autoimmune mechanism, resulting from the creation of drug-induced immunogens that are attacked by the body's immune system, according to a study published online by the journal AIDS, official journal of the International AIDS Society. AIDS is published by Lippincott Williams & Wilkins, a part of Wolters Kluwer Health.

The study is the first to explain how hypersensitivity reactions to abacavir develop in genetically predisposed patients - and suggests that similar autoimmune mechanisms might account for other types of drug reactions related to variants in the human leukocyte antigen (HLA) system. The lead author is Dr Michael A. Norcross of the U.S. Food and Drug Administration's Center for Drug Evaluation and Research. The publish-ahead-of-print article is currently available on the AIDS journal homepage* and will be available in the July 17, 2012 print edition.

Abacavir Hypersensitivity Results from 'Drug-Induced Autoimmunity'

Dr Norcross and colleagues performed a series of laboratory experiments to examine why some patients develop hypersensitivity reactions to the antiretroviral drug abacavir (Ziagen - also included in combination products such as Epzicom and Trizivir). Developing a few weeks after the start of treatment, the reactions cause a wide range of symptoms including fever, rash, nausea, muscle soreness, and shortness of breath.

The reactions have been linked to a gene variant called HLA-B*57:01, found in up to eight percent of people of European descent (lower in other racial/ethnic groups). However, the molecular basis by which people with the HLA-B*57:01 gene develop hypersensitivity reactions to abacavir has been unclear.

In model cells expressing the HLA-B*57:01 gene product, the researchers found that abacavir induced a set of unique changes. Abacavir exposure led to the formation of new peptide molecules that bound to specific HLA-B*57:01 binding sites. The result was the creation of new drug-induced immunogens, which could trigger attacks by immune cells.

These findings suggest that abacavir hypersensitivity reactions occur through an autoimmune mechanism - the immune system attacks cells it doesn't recognize as "self." This is the same basic mechanism that causes autoimmune diseases such as lupus, inflammatory bowel disease, and type 1 diabetes.

This autoimmune mechanism helps to explain why abacavir hypersensitivity reactions can affect such a wide range of different organs and tissues. It also helps in understanding why the reactions clear up promptly when abacavir is stopped, and why more severe reactions can rapidly develop if treatment is restarted.

"Our data support a model of drug-induced autoimmunity as a consequence of abacavir exposure," Dr Norcross and colleagues write. They believe that a similar molecular mechanism could potentially explain other types of drug reactions involving HLA gene variants. It's also important to identify other factors influencing the development of hypersensitivity, since not all patients with the HLA-B*57:01 gene react to abacavir.

"This study provides important insight into why only certain people show this severe hypersensitivity to this valuable anti-HIV drug," comments Dr J.A. Levy, Editor-in-Chief of AIDS. "The finding represents an example of how approaches to personalized medicine can identify patients who would be sensitive to this side effect of abacavir."
Current Meds ; Viramune, Epzicom, 40mg of simvastatin, 12.5mg of Hydrochlorothiazide.
Metoprolol tartrate 25mg



http://forums.poz.com/index.php?topic=40802.0

http://forums.poz.com/index.php?topic=45159.0

http://forums.poz.com/index.php?topic=39722.msg495621;topicseen#msg495621

http://forums.poz.com/index.php?topic=46806.0

http://forums.poz.com/index.php?topic=39414.msg491701#msg491701


 In October of 2003, My t-cell count was 16, Viral load was over 500,000, Percentage at that time was 5%. I started my first  HAART regimen  on October 24th,03.

 As of 8/2514,  t-cells are at 402, Viral load <40

 Current % is at 11%

  
 62 years young.

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.